IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Log in (now much improved!) to save this article

A consistent multidimensional Pigou-Dalton transfer principle

  • Bosmans, Kristof
  • Lauwers, Luc
  • Ooghe, Erwin

The unidimensional Pigou-Dalton transfer principle demands that a regressive transfer in income--a transfer from worse-off (poor) to better-off (rich)--decreases social welfare. In a multidimensional setting the direct link between income (or any other attribute) and individual well-being is absent. We interpret the social welfare level of a distribution in which each individual has the same bundle as the individual well-being level. We define regressivity on the basis of this individual well-being ranking. In a setting with both transferable and non-transferable attributes, the imposition of the ensuing "consistent" Pigou-Dalton principle forces individual well-being to have a quasi-linear structure in the transferable attributes. Since we allow for transferable and non-transferable attributes, our result provides a normative underpinning for criteria in the distinct literatures of multidimensional inequality measurement (only transferable attributes) and of needs (one transferable and one non-transferable attribute).

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://www.sciencedirect.com/science/article/pii/S0022-0531(09)00018-0
Download Restriction: Full text for ScienceDirect subscribers only

As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

Article provided by Elsevier in its journal Journal of Economic Theory.

Volume (Year): 144 (2009)
Issue (Month): 3 (May)
Pages: 1358-1371

as
in new window

Handle: RePEc:eee:jetheo:v:144:y:2009:i:3:p:1358-1371
Contact details of provider: Web page: http://www.elsevier.com/locate/inca/622869

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Udo Ebert & Patrick Moyes, 2003. "Equivalence scales reconsidered," Post-Print hal-00156453, HAL.
  2. Charles Blackorby & David Donaldson & Maria Auersperg, 1981. "A New Procedure for the Measurement of Inequality within and among Population Subgroups," Canadian Journal of Economics, Canadian Economics Association, vol. 14(4), pages 665-85, November.
  3. Anthony Shorrocks, 2004. "Inequality and welfare evaluation of heterogeneous income distributions," The Journal of Economic Inequality, Springer;Society for the Study of Economic Inequality, vol. 2(3), pages 193-218, July.
  4. Fleurbaey, M. & Hagnere, C. & Trannoy, A., 1998. "Welfare Comparisons with Bounded Equivalence Scales," Papers 9823, Paris X - Nanterre, U.F.R. de Sc. Ec. Gest. Maths Infor..
  5. Ebert, Udo, 1997. "Social Welfare When Needs Differ: An Axiomatic Approach," Economica, London School of Economics and Political Science, vol. 64(254), pages 233-44, May.
  6. Shorrocks, Anthony F, 1983. "Ranking Income Distributions," Economica, London School of Economics and Political Science, vol. 50(197), pages 3-17, February.
  7. Capeau, Bart & Ooghe, Erwin, 2007. "On comparing heterogeneous populations: Is there really a conflict between welfarism and a concern for greater equality in living standards?," Mathematical Social Sciences, Elsevier, vol. 53(1), pages 1-28, January.
  8. Shorrocks, Anthony, 2004. "Inequality and Welfare Evaluation of Heterogeneous Income Distributions," Working Paper Series UNU-WIDER Research Paper , World Institute for Development Economic Research (UNU-WIDER).
  9. Bourguignon, Francois, 1989. "Family size and social utility : Income distribution dominance criteria," Journal of Econometrics, Elsevier, vol. 42(1), pages 67-80, September.
  10. Serge-Christophe Kolm, 1977. "Multidimensional Egalitarianisms," The Quarterly Journal of Economics, Oxford University Press, vol. 91(1), pages 1-13.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:eee:jetheo:v:144:y:2009:i:3:p:1358-1371. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Shamier, Wendy)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.